Academic journal article East Asian Archives of Psychiatry

Psychosis Related to the Use of Sibutramine Disguised as Over-the-Counter Herbal Weight Loss Remedies: A Report of Two Patients

Academic journal article East Asian Archives of Psychiatry

Psychosis Related to the Use of Sibutramine Disguised as Over-the-Counter Herbal Weight Loss Remedies: A Report of Two Patients

Article excerpt

Introduction

Obesity is a pressing health concern in both developed and developing countries. The prevalence of obesity was as high as 33.9% in the USA in 2009. (1) Patients with schizophrenia are particularly at risk for obesity due to their sedentary lifestyles, poor diet, and side-effects of medications.

Sibutramine is a norepinephrine and serotonin reuptake inhibitor that was initially developed as an antidepressant. Sibutramine was licensed by the USA Food and Drug Administration (FDA) in 1997 and found its niche as a potent weight-reducing agent. (2) The drug was also found to be an effective treatment for olanzapine-treated obese patients with schizophrenia. (3) Some of the adverse effects related to sibutramine include headache, insomnia, dry mouth, tachycardia, and hypertension, (4) which are usually self-limiting. Given the favourable efficacy and side-effect profiles of sibutramine and the high rate of morbid obesity throughout the world, there has been increasing use of sibutramine during the past few years.

The neuropsychiatric complications of sibutramine are not well recognised. Sibutramine has been associated with various psychiatric complications, including mania, panic attacks, depression, and suicidal ideations. (5-7) Patients with sibutramine-associated psychosis have occasionally been reported. The following report describes 2 women with sibutramine-associated psychosis who took over-the counter herbal slimming pills that were adulterated with sibutramine.

Case Reports

Patient 1

A 19-year-old woman with a history of borderline personality disorder and eating disorder (not otherwise specified) first presented to the mental health service in June 2007 when she was admitted to a regional hospital for sudden-onset paranoid ideations and self-harming behaviour. Initially, she presented with insomnia, increased energy, and talkativeness. She had many plans about her future, and had 3 jobs at one time. She believed that she was particularly smart and attractive. She dressed inappropriately and went to nightclubs every night to meet different men. When her parents stopped her from going out at night, she developed paranoid ideas that they were jealous of her beauty and wanted to persecute her.

Systemic examination was largely unremarkable apart from a transient derangement of thyroid function, with undetectable thyroid-stimulating hormone and slightly increased triiodothyronine, which spontaneously normalised 2 weeks later. She was diagnosed with bipolar affective disorder, mania with psychotic symptoms, according to the International Classification of Diseases, 10th edition criteria. She was given quetiapine 350 mg nocte and valproate 600 mg nocte. The psychotic symptoms rapidly subsided and she was discharged after uneventful home leave. Her drug compliance was reported by her parents to be good.

In September 2007, she was admitted to Pamela Youde Nethersole Eastern Hospital for a suspected relapse of bipolar affective disorder. She presented with irritable mood, poor sleep, increased energy level, overspending, and paranoid ideations. Similar to the previous episode, she had conflicts with her parents when they tried to stop her from going out at night to date different boyfriends. She believed that her parents would use ghosts to torture her as they were jealous of her. She was again found to have transient derangement in thyroid function. She was quickly settled in hospital. On further questioning, she revealed that she had taken some over-the-counter herbal slimming pills for 3 weeks prior to this admission. She was advised to stop the pills and was discharged with quetiapine 400 mg nocte and valproate 800 mg nocte. She was then followed up by her own psychiatrist.

In April 2008, she was re-admitted to the same hospital with irritability, poor sleep, paranoid delusions, auditory and visual hallucinations, and possession disorder for the previous 3 days. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.